Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 12, NWS San Angelo, TX

April 11, 1997Nolan County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 11, 1997, 3:36 AM CDT for Nolan County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 1997, 3:36 AM CDT (08:36 UTC)
Expired
Apr 11, 1997, 4:25 AM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 104 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:55 AM CDTHail 0.75Nolan, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 110836 RRA
TORSJT
TXC353-110925-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
336 AM CDT FRI APR 11 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 425 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NOLAN COUNTY
 
AT 335 AM CDT...A POSSIBLE TORNADO WAS INDICATED BY SAN ANGELO
DOPPLER RADAR 20 MILES SOUTH OF SWEETWATER OR 9 MILES SOUTHWEST OF
NOLAN MOVING EAST AT 45 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... NOLAN AND HYLTON.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 11, 1:59 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 11, 1:59 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
158 AM CDT FRI APR 11 1997

SURFACE ANALYSIS COMBINED WITH ADAP NUMBERS SUGGESTING GOOD POTENTIAL
FOR SEVERE OUTBREAK TO SPREAD INTO THE FORECAST AREA WITH LIFTED
INDICES TO -7 AND A DEEP SURFACE LOW LOCATED NEAR WINK. DRYLINE
LOCATED FROM BIG BEND TO WINK WITH A STRONG COLD FRONT MOVING THROUGH
ANDREWS AND BORDEN COUNTIES. KSJT AND KABI DOPPLER VAD WIND PROFILES
INDICATE A SOUTHERLY LOW LEVEL JET OF 55 KTS. SOUTHEAST SURFACE
INFLOW IMPLIES FAVORABLE SHEAR FOR TORNADIC DEVELOPMENT. ENOUGH SAID.

PREFER ETA/AVIATION SOLUTIONS OF HANDLING THE FRONT ALTHOUGH BOTH ARE
TOO SLOW. THE ETA CALLS FOR GOOD LOW LEVEL COLD AIR ADVECTION THROUGH
12Z SATURDAY WITH WIND ADVISORIES POSSIBLY NEEDED TODAY. WILL GO AT
OR BELOW AVIATION GUIDANCE ON HIGHS. ALTHOUGH NGM GUIDANCE LOWS
TONIGHT REFLECT UPON WINDS BECOMING LIGHT...BELIEVE THAT STRONGER
THAN FORECAST COLD FRONT WILL RESULT IN BETTER COLD AIR ADVECTION
WHICH SHOULD ALLOW AVIATION AND NGM GUIDANCES TO LOOK REASONABLE EVEN
THOUGH WINDS WILL NOT LIKELY GO CALM.

ABI 052/032 30
SJT 061/035 50

OAKS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:07 AM CDTSevere Thunderstorm WarningSJTMitchell73 min
Apr 11, 2:26 AM CDTSevere Thunderstorm WarningSJTFisher64 min
Apr 11, 2:32 AM CDTSevere Thunderstorm WarningSJTSterling63 min
Apr 11, 3:16 AM CDTSevere Thunderstorm WarningSJTNolan79 min
Apr 11, 4:02 AM CDTTornado WarningSJTTaylor63 min
Apr 11, 4:47 AM CDTTornado WarningSJTCallahan78 min
Apr 11, 5:08 AM CDTSevere Thunderstorm WarningSJTTaylor62 min
Apr 11, 5:19 AM CDTSevere Thunderstorm WarningSJTRunnels61 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.